How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Family Physician Your Own Question
Family Physician
Family Physician, Doctor (MD)
Category: Health
Satisfied Customers: 12816
Experience:  Emergency Medicine and Family Practice for over 26 years
1304720
Type Your Health Question Here...
Family Physician is online now
A new question is answered every 9 seconds

How long does it take to get medicine out of your system

Resolved Question:

I take Midrin and nortriptylene for migraines and I want to get off of these pills because I want to try to have a baby in the near future. Is it safe to just quit taking them cold turkey and how long till they are out of my system?
Submitted: 8 years ago.
Category: Health
Expert:  Family Physician replied 8 years ago.
I would suggest discussing this with your doctor. This would depend on a number of factors including the dose and the length of time that you had been taking these medications. Your physician would be best able to assist you in making this decision

Also, your doctor and you should discuss any other health matters that might have an impact on your pregnancy (or that may be influenced by pregnancy)

Your doctor will likely also suggest daily prenatal vitamins to reduce the risk of neural tube defects (spina bifida) BEFORE you get pregnant.
Customer: replied 8 years ago.
I have been taking the nortriptylene 10 mg a night for the past 5 years and midrin as needed daily. I do not have insurance yet and have no medical professional to speak to at this time.
Expert:  Family Physician replied 8 years ago.
Who has been prescribing your medications?

Do you not have an OB/GYN?
Customer: replied 8 years ago.
I had insurance until recently, and my doctor at the time prescribed enough medicine to last for awhile. I go to the clinic for my birth control, but do not have a doctor that can answer these questions as of right now.
Expert:  Family Physician replied 8 years ago.
The dose that you are taking is actually very low, so it would be unlikely that you would experience any rebound if you stopped the medication - HOWEVER, your migraines are likely to return.
Customer: replied 8 years ago.
Well before my insurance was up the doctor said that I've been on them for so long (about 5-6 years) that they would most likely not be working anymore and that I should try to get off of them. I stopped taking them a few days ago and haven't really noticed any change and have just started taking Tylenol when a headache is starting. The OB/GYN told me today to get off of the pill for 3 months to see if I notice a change in the headaches, but this was at the clinic and was very rushed so I didn't get the chance to ask any questions and the nurse did not have any answers. I figured that I would be ok, but it is nice to have some kind of reassurance. I won't have medical for a few more months, because I am not on my husbands plan yet and just wanted to know the precautions before we tried to concieve. How long till they should be out of my system? I am going to finish the pill pack for this month, I just want to be careful because these pills have serious birth defects.
Expert:  Family Physician replied 8 years ago.
I do agree that waiting for several months would allow you to see how you were doing with the migraines before you complicate things by getting pregnant.

You can focus on avoiding migraine triggers such as caffeine, chocolate, nicotine, alcohol (which should of course be avoided in pregnancy) etc.
Customer: replied 8 years ago.
So how long does it take for the medicine to get out of my system?
Expert:  Family Physician replied 8 years ago.
The medication should be out of your system within 1-2 weeks at the most, however it may take a while for you to see how your migraines do off the medicine.
Customer: replied 8 years ago.
Thank you for your help.
Expert:  Family Physician replied 8 years ago.
Your very welcome. Please let me know if there is anything else I can do for you.
Family Physician and 4 other Health Specialists are ready to help you